Jump to content
Sign in to follow this  
sharkface

☼ sharkface Enduring a long taper? Hang in there!

Recommended Posts

sharkface

Hey everyone,

 

I am new to the site. I wanted to share my experience with my successful taper off of the antidepressant Trazodone. I know how awful the withdrawal and discontinuation syndromes can be. I started taking Trazodone after a bad series of panic attacks and constant edgy anxiety, brought on by my brief usage of the drug Wellbutrin. I know this drug has helped people, but for me, it was very bad. It nearly brought me to a psychological breakdown. I was driven to the emergency room, from there I was taken off the drug (after not sleeping for about 4-5 days, I took around 7 Ativan to finally knock me out.) Great time! From there my doctor prescribed to me Trazodone, upon my reporting my constant agitated state, anxiety and repeating panic attacks, and lack of sleep. 

 

That drug is ridiculous. I used it for about a year, naively. When I couldn't sleep, I'd up the dosage a bit. And then suffer intense spells of an anxious and panic stricken state for hours on end. At its worse, I was up to over 300mg a night. After a scary and messed up winter on it, I decided that it was not helping anything. My panic attacks were not any better, my anxiety levels off the charts. Doing daily things became a tremendous struggle. I remember shaking in terror trying to open files on my computer. It was messed up and bad. It may have been some of my regular anxiety kicking in as well. I'm not sure if it was fully the effect of the drugs. But here's what I do know. I am completely off the drug. I'm on no drugs. None! I sleep like a baby most nights. I haven't had a panic attack in over a year. My anxiety, when taking the Trazodone, I would say was at a 10 out of 10 (10 obviously being the worst). I'm an anxious person, prone to it, but after tapering off Trazodone and going drug free, I felt it drop to a 0.5. 10 to 0.5! I practically feel normal. I am actually adjusting my new opinion of normal, as I occasionally have very mild bouts of anxiety. But who doesn't?

 

Anyways, I wanted to post this in hopes someone struggling through the taper and the discontinuation would read it and know that there IS light at the end of the tunnel. I remember the wondrously dreadful, distressing, horrific and disturbing things I went through getting off of it. I tapered off rather quickly - 300mg to 0 over about 6 months. I would make big leaps and cut a quarter of the pill off some nights. But I would pay for it later in terrible insomnia, unsettling mental flashes, body twitches, miniature seizure-like jolts. Rapid eye twitching, a deep and utter terror and fright, and long nights of uncontrollable sobbing. A creepy sense of tunnel-vision throughout the day. I went through it all, and luckily for me, only about those 6 months. I know people who go through withdrawal for very long periods of time. 

 

But what I wanted to really say is, to endure it. Buckle down and dig in for it. Because it's worth it in the end. It may seem that it will never let up. It may seem there is no end in sight, and that the psychological predicament you feel trapped in will never come to an end. But it will. Steadily. A while later after I was feeling much better, I wrote in my records that it resembled the tapering process to the time it takes to grow your finger nails. Or growing hair. From day to day, things don't really look different. But over a long period of time, you will notice changes. But that's how slow it goes for some, many, unfortunately. Just bite down and give it hell and get through it. 

 

The other thing is, trust your brain. It will recover, and reconnect the wires that got crossed. Eventually, and there is going to be a lot of trial and error for it to finally reconnect everything the way it was. But it will. Your brain is constantly renewing itself, reworking, adapting. And with the lack of drugs in my brain, it could finally get to work reconnecting everything in a natural manner, without any interference. 

 

I never thought I would be able to do a bunch of things back then. I never thought I would be normal again, go on dates, hang with my friends without losing my mind, work on projects, go out into the world. Seriously. I wrote it all off, I felt hopeless. But just, if you can even find the tiniest sliver of strength to keep going, to push on, to go forward, do it! Things, eventually, they will get better. Much much better.

 

I hope this finds whoever is reading this well, and if you are going through it, to keep fighting it. Things get better, I promise!

 

N

Share this post


Link to post
Altostrata

Welcome, Sharkface.

 

How long have you been off trazodone? After you went off, did you have withdrawal symptoms?

Share this post


Link to post
marie123

Hi Sharkface,

 

I got off Trazadone 2 months ago with a nice slow taper of 11 months. I'm glad to rid of it.

 

Marie

Share this post


Link to post
sharkface

@Altostrata

 

I have been off for about a year now. I had withdrawal more as I was decreasing the dosage, then for a month or so after being totally off it. A lot of "brain zaps" especially when trying to sleep. Depression and mood swings, tremors, occasional bouts of sobbing. Glad to be off it too.

Share this post


Link to post
Altostrata

How did the zaps, etc go away? Did you have any sleep problems?

 

I added our cheerful "here comes the sun" symbol



to the title of your Intro topic, to show you're recovering.

Please continue to let us know how you're doing. I hope you will add your story to our Recovery Success Stories eventually!

 

Or is this your Success Story?

Share this post


Link to post
sharkface

They eventually went away over time. They would get bad if I weened off the Trazodone too fast. Yes, the zaps would keep me up all night, for several nights in a row sometimes. As I would be just falling asleep, it's like my brain would do a somersault in my head and I'd jolt back awake. Incredibly frustrating and hopeless feeling. I remember reading an article saying that Omega-3s (from fish oil pills) and Vitamin B12 supposedly helped with the zaps. So I stared taking those daily, and have ever since. 

 

Oops, I am new to posting on this site, I probably should have put this in Success Stories, since I don't really consider that I am going through any suffering as of now. On occasion and usually circumstance-based, I have mild anxiety, though the episodes I have are nowhere near the ones I once had.

Share this post


Link to post
sottovoce

Thank you for sharing this, Sharkface. I find your story really inspiring and encouraging.

Share this post


Link to post
Hibari

Thank you for sharing this Sharkface, I needed to read it today.   Your honesty about your taper, the speed and the cuts you made, was really good to read. 

 

Being someone who has cried her eyes out during my Remeron taper, it was comforting to know that you experienced that too and survived. 

 

I'm so inspired by your encouragement about our brains healing and that it can be done. 

 

Did you start the Omegas and B vitamins after your taper or during?

 

Thank you.

Share this post


Link to post
sharkface

Hey Silver Star,

 

I apologize for the late, late reply. 

 

Anti-depressants at least for me cause such wild reactions in my mood. Yeah, normally everyone has a good cry, but as I was weening off Trazodone, I would just want to sob during random times of the day and at night. A movie would make me super sad. Someone's expression. Or just the thought of never feeling normal again. It was bizarre!

 

Yes I started those vitamins after I was off the drug. I also took steps to change my daily routine. I started exercising more. Eating healthier. I tried to comfort myself as much as possible and focus on my mental health and career. 

 

And I don't really know how it went away, I just know it went away slowly. It evaporated, like water. You can't actually witness the moment it's gone, but one day you are just okay, you know? 

 

Our brains are incredible things. They can cause terror, fear, bring us to a complete stop in our lives. But I guess I figured, wow! how powerful a thing! I wonder what would happen if I figured out how to reverse it. So my brain would work for me instead of against me. Granted, today, I haven't fully figured it out yet, but even having it 51% working with you is a good feeling. 

 

Just keep your eye on the ball and stay focused on the end goal. You will reach it one day, before you even know it. Take care.

Share this post


Link to post
LexAnger

Thank you so very much sharkface for sharing the very inspiring success tapering!

It gave me strength and hope to continue the battle.

 

Best wishes to your new life!

Lex

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy